Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 152, NWS Pittsburgh, PA

October 20, 2016Fayette County, Greene County, Washington County, Pennsylvania

NWS Pittsburgh, PA issued this severe thunderstorm warning at Oct 20, 2016, 5:27 PM EDT for Fayette County, Greene County, Washington County, Pennsylvania. It was in force for 25 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 20, 2016, 5:27 PM EDT (21:27 UTC)
Expired
Oct 20, 2016, 5:52 PM EDT
In force
25 min
Issued by
NWS Pittsburgh, PA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Fayette County, PA, Greene County, PA, Washington County, PA

The radar

The Pittsburgh radar (KPBZ), 74 km from the middle of the area, began a volume at 21:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 20, 5:55 PM EDTTSTM WND DMG5 Nw Masontown, PATREES DOWN IN CUMBERLAND TOWNSHIP

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Oct 20, 3:46 PM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Pittsburgh, PA (KAGC), launched 12:00Z, 9.5 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2016-10-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 45 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2016-10-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 278 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
45 J/kg
Mixed-layer CIN
-141 J/kg
Mixed-layer LCL
1215 m above ground
0-6 km bulk shear
61 kt
0-1 km storm-relative helicity
278 m²/s²
0-3 km storm-relative helicity
264 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

376 
WUUS51 KPBZ 202127
SVRPBZ
PAC051-059-125-202215-
/O.NEW.KPBZ.SV.W.0152.161020T2127Z-161020T2215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
527 PM EDT THU OCT 20 2016

THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN FAYETTE COUNTY IN SOUTHWESTERN PENNSYLVANIA...
  CENTRAL GREENE COUNTY IN SOUTHWESTERN PENNSYLVANIA...
  SOUTHEASTERN WASHINGTON COUNTY IN SOUTHWESTERN PENNSYLVANIA...

* UNTIL 615 PM EDT.

* AT 527 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED 8 MILES SOUTHWEST
  OF WAYNESBURG...MOVING NORTHEAST AT 45 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO TREES AND POWER LINES...RESULTING IN SOME POWER 
           OUTAGES. 

* LOCATIONS IMPACTED INCLUDE...
  UNIONTOWN...WAYNESBURG...CALIFORNIA...CHARLEROI...MASONTOWN...
  BROWNSVILLE...FREDERICKTOWN-MILLSBORO...JEFFERSON BORO...
  FAIRDALE...FAIRCHANCE...SPEERS AND ISABELLA.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
  INTERSTATE 70 IN PENNSYLVANIA BETWEEN MILE MARKERS 37 AND 40.
 
  INTERSTATE 79 IN PENNSYLVANIA BETWEEN MILE MARKERS 5 AND 21.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

PLEASE REPORT SEVERE WEATHER BY CALLING 412-262-
1988...POSTING TO THE NWS PITTSBURGH FACEBOOK PAGE...OR USING TWITTER
@NWSPITTSBURGH.

&&

LAT...LON 3974 8035 3986 8044 4014 7990 3985 7963
TIME...MOT...LOC 2127Z 243DEG 39KT 3982 8030 

HAIL...1.00IN
WIND...60MPH
 
$$
1 follow-up statement
522 
WWUS51 KPBZ 202152
SVSPBZ

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
552 PM EDT THU OCT 20 2016

PAC051-059-125-202202-
/O.CAN.KPBZ.SV.W.0152.000000T0000Z-161020T2215Z/
FAYETTE PA-GREENE PA-WASHINGTON PA-
552 PM EDT THU OCT 20 2016

...THE SEVERE THUNDERSTORM WARNING FOR WESTERN FAYETTE...CENTRAL
GREENE AND SOUTHEASTERN WASHINGTON COUNTIES IS CANCELLED...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE...THE WARNING HAS BEEN CANCELLED.  HOWEVER SMALL HAIL IS
STILL POSSIBLE WITH THIS THUNDERSTORM.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM EDT FOR
SOUTHWESTERN PENNSYLVANIA.

LAT...LON 3974 8035 3986 8044 4014 7990 3985 7963
TIME...MOT...LOC 2149Z 243DEG 39KT 3994 7998 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 20, 3:50 PM EDT, 1 hour 37 minutes earlier.

Area forecast discussion, Oct 20, 3:50 PM EDT, 1 hour 37 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
350 PM EDT Thu Oct 20 2016

.SYNOPSIS...
Low pressure and a crossing cold front will generate more rain
through Friday. Much cooler weather will follow for the weekend.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
Showers and scattered thunderstorms should increase in coverage
this evening as deepening low pressure advances along a surface
boundary set up across the Upper Ohio Valley region. Shortwave
support is also progged to increase as a deepening upper trough
slowly advances out of the Midwest. Increasing shear and
instability should result in a severe thunderstorm potential this
evening, though marginal mid level lapse rates could be a limiting
factor. The main threat is expected to be damaging wind, though an
isolated tornado is possible. A special 19Z sounding was launched
to further evaluate the severe weather potential. SPC has issued a
severe thunderstorm watch until 11 PM to cover the severe
potential.

Precipitable water is progged to remain high across the region
tonight. Sufficient ascent with the crossing low, and repeated
rounds of showers/training, should result in a flash flood
potential as well. Maintained the flash flood watch as is.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH SUNDAY/...
Showers are expected to continue Friday as the surface low and
it's associated cold front slowly slides east of the area. The
upper trough is progged to continue it's slow approach Friday,
with the axis crossing Friday evening.

Cold advection in northwest flow, and the proximity of the upper
low/trough should keep shower chances continuing Saturday for
portions of the area. A few locations especially in the higher
terrain could see a few snow showers mix in at times. Building
high pressure and lowering inversion heights should result in
rapidly decreasing POPs by Saturday evening, with dry weather
continuing Sunday. Much cooler temperatures are expected, with
readings near or several degrees below the seasonal averages.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
A fast moving shortwave is progged for an early week passage, with
most of the shower chances remaining north of PIT. Ridging is
progged thereafter through mid week before another trough advances
out of the Midwest by late week. Temperatures should average a few
degrees below seasonal levels through the period.

&&

.AVIATION /20Z THURSDAY THROUGH TUESDAY/...
General VFR can be expected into the afternoon with exception for
ZZV where encroaching stratus with a sfc trough looks to be
problematic. Conditions will deteriorate at other terminals from
the south late this afternoon and into the evening as showers and
thunderstorms develop with approaching low pressure. Expect
eventual IFR to persist through Friday morning as rainfall gives
wary to stratus in the wake of that exiting systems cold front.

.OUTLOOK /FRIDAY NIGHT THROUGH MONDAY/...
Periodic restrictions are expected into Sunday as an upper trough
crosses the area.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...Flash Flood Watch through Friday morning FOR MDZ001.
OH...Flash Flood Watch through Friday morning FOR OHZ039>041-
     048>050-057>059-068-069.
PA...Flash Flood Watch through Friday morning FOR PAZ007>009-
     013>016-020>023-029-031-073>076.
WV...Flash Flood Watch through Friday morning FOR WVZ001>004-012-
     021-509>514.

&&
Hazardous weather outlook, Oct 20, 3:47 PM EDT, 1 hour 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
347 PM EDT THU OCT 20 2016

OHZ039>041-048>050-057>059-068-069-PAZ007-008-013-020-WVZ001>003-513-
514-212000-
TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-JEFFERSON-MUSKINGUM-
GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO-LAWRENCE-BEAVER-HANCOCK-
BROOKE-OHIO-WESTERN TUCKER-EASTERN TUCKER-
347 PM EDT THU OCT 20 2016

...FLASH FLOOD WATCH IN EFFECT THROUGH FRIDAY MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO...NORTHWEST
PENNSYLVANIA...WESTERN PENNSYLVANIA...NORTHERN WEST VIRGINIA AND
NORTHERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

A FEW SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND
EVENING. DAMAGING WIND IS THE MAIN THREAT...THOUGH ISOLATED
TORNADOES ARE ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
 CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MDZ001-PAZ009-014>016-021>023-029-031-073>076-WVZ004-012-021-509>512-
212000-
GARRETT-FOREST-BUTLER-CLARION-JEFFERSON-ALLEGHENY-ARMSTRONG-INDIANA-
WASHINGTON-GREENE-WESTMORELAND-WESTMORELAND RIDGES-FAYETTE-
FAYETTE RIDGES-MARSHALL-WETZEL-MARION-MONONGALIA-
RIDGES OF EASTERN MONONGALIA AND NORTHWESTERN PRESTON-PRESTON-
EASTERN PRESTON-
347 PM EDT THU OCT 20 2016

...SEVERE THUNDERSTORM WATCH 499 IN EFFECT UNTIL 11 PM EDT THIS
EVENING...
...FLASH FLOOD WATCH IN EFFECT THROUGH FRIDAY MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...NORTHWEST
PENNSYLVANIA...SOUTHWEST PENNSYLVANIA...WEST CENTRAL
PENNSYLVANIA...NORTHERN WEST VIRGINIA AND NORTHERN PANHANDLE OF
WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.
   FLASH FLOOD WATCH.

A FEW SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND
EVENING. DAMAGING WIND IS THE MAIN THREAT...THOUGH ISOLATED
TORNADOES ARE ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
 CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Oct 20, 5:11 PM EDT, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
511 PM EDT THU OCT 20 2016

PAZ014-021-202145-
ALLEGHENY-BUTLER-
511 PM EDT THU OCT 20 2016

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN BUTLER
AND NORTHEASTERN ALLEGHENY COUNTIES...

AT 509 PM EDT...STRONG THUNDERSTORMS WERE CLUSTERED OVER HAMPTON
TOWNSHIP...OR NEAR MCCANDLESS TOWNSHIP...MOVING EAST AT 60 MPH.

WINDS IN EXCESS OF 40 MPH, DIME SIZE HAIL, AND TORRENTIAL RAINFALL
RESULTING IN AREAS OF CAUSE LOCALIZED FLOODING WILL ALL BE POSSIBLE.
DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

LOCATIONS IMPACTED INCLUDE...
PITTSBURGH...ROSS TOWNSHIP...MCCANDLESS TOWNSHIP...CRANBERRY...
FRANKLIN PARK...SHALER TOWNSHIP...PLUM...HAMPTON TOWNSHIP...NEW
KENSINGTON...HARRISON TOWNSHIP...O'HARA TOWNSHIP AND BELLEVUE.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
  PENNSYLVANIA TURNPIKE BETWEEN MILE MARKERS 30 AND 48.

  INTERSTATE 79 IN PENNSYLVANIA BETWEEN MILE MARKERS 72 AND 79.

  PARKWAY NORTH BETWEEN MILE MARKERS 5 AND 13.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4060 7975 4058 7977 4054 7976 4047 8010
      4070 8010 4076 7973
TIME...MOT...LOC 2109Z 254DEG 52KT 4058 7992

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 20, 2:11 AM EDTSpecial Weather StatementPBZBeaver34 min
Oct 20, 2:36 AM EDTSpecial Weather StatementPBZAllegheny, Washington39 min
Oct 20, 6:23 AM EDTFlash Flood WarningPBZMercer4 hr
Oct 20, 11:45 AM EDTFlash Flood WatchPBZAllegheny, Armstrong, Beaver, Butler, Clarion, Fayette and 8 more21 hr
Oct 20, 4:51 PM EDTSevere Thunderstorm WarningPBZGreene39 min
Oct 20, 5:11 PM EDTSpecial Weather StatementPBZAllegheny34 min
Oct 20, 5:30 PM EDTSpecial Weather StatementPBZArmstrong30 min
Oct 20, 6:07 PM EDTSpecial Weather StatementPBZIndiana23 min
Oct 20, 6:10 PM EDTSpecial Weather StatementPBZFayette35 min
Oct 20, 6:24 PM EDTSevere Thunderstorm WarningPBZIndiana, Jefferson36 min
Oct 20, 6:42 PM EDTSevere Thunderstorm WarningPBZFayette, Westmoreland33 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.